Pennsylvania, 2012

Hail and Damaging Winds in Pennsylvania, August 8, 2012

August 8, 2012 · NWS CLE · 4 events in 1 county or zone

A cold front moved south across the area during the afternoon of August 8th. Scattered showers and thunderstorms developed along the front with an isolated severe storm in Northwest Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A cold front moved south across the area during the afternoon of August 8th. Scattered showers and thunderstorms developed along the front with an isolated severe storm in Northwest Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 8, 2:11 PM EST, 43 minutes earlier.

Area forecast discussion, Aug 8, 2:11 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
311 PM EDT WED AUG 8 2012

.SYNOPSIS...
A WEAK COLD FRONT JUST OF THE LAKESHORE WILL PUSH SOUTH OF THE AREA
TONIGHT. LOW PRESSURE WILL MOVE ACROSS NORTHERN OHIO THURSDAY NIGHT
AND DRIFT INTO THE CENTRAL LAKES FRIDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
COLD FRONT FROM JUST SOUTH OF THE LAKESHORE.  MODERATELY UNSTABLE
SOUTH OF THE FRONT WITH CAPES HOVERING AROUND 2000 J/KG.  SCATTERED
THUNDERSTORMS ARE ALREADY DEVELOPING SOUTH OF THE FRONT AND WILL
CONTINUE THROUGH THIS EVENING.  EXPECT TSRA ACTIVITY TO DIMINISH
QUICKLY AFTER SUNSET.

THINK PRECIP WILL HAVE A HARD TIME PROGRESSING EAST OVERNIGHT...BUT
DID MAINTAIN CHANCE POPS NW OH LATE TONIGHT.

LEANED TOWARD THE WARMER GFS MOS FOR THE OVERNIGHT PERIOD.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/...
IT IS GOING TO RAIN SOMETIME TOMORROW...JUST WHEN IS THE QUESTION.
ALL THREE MODELS DEVELOP RAIN TOMORROW ACROSS THE AREA...WITH THE
GFS BEING THE FASTEST AND NAM THE SLOWEST.  SPLIT THE DIFFERENCE
BETWEEN THE TWO FOR MY FORECAST.  HEAVIEST RAINS WILL DEVELOP
TOMORROW NIGHT AS SURFACE LOW TRACKS ACROSS NORTHERN OHIO.  ALL 3
MODELS TRACK LOW OVER CLE BY 12Z FRIDAY.  TIMING THE RAIN ON FRIDAY
A BIT TRICKY.  THE MORNING RAIN WILL GIVE WAY TO A DRY SLOT IN THE
AFTERNOON....WITH ANOTHER WAVE LATER.  MODELS CONTINUE TO BE IN GOOD
AGREEMENT WITH THE TRACK OF THE LOW SATURDAY...AS LOW DRIFTS INTO
THE CENTRAL LAKES.  MUCH COLDER AIR MOVES OVER THE LAKE SATURDAY.
THE ECMWF DROPS THE 850 TEMPS TO 8C...WHILE GFS A LITTLE WARMER WITH
10C.  EITHER WAY SHOULD BE COLD ENOUGH FOR SOME SCATTERED LAKE
EFFECT SHOWERS.  WITH A WEST-NORTHWEST FLOW EXPECT MOST SHOWERS TO
BE CONFINED TO SNOWBELT EAST OF CLEVELAND.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
STRONGEST PIECE OF JET ENERGY WILL LIFT TO THE NORTHEAST ON SUNDAY
BUT WE WILL STILL HAVE A BROAD TROUGH ACROSS THE REGION. ADDITIONAL
PIECES OF ENERGY WILL PASS THROUGH THIS FLOW ON MONDAY AND MAY
PRODUCE A FEW SHOWERS. THIS STORM SYSTEM WILL BE EAST OF THE AREA BY
TUESDAY.

HIGHS WILL BE THE COOLEST ON SUNDAY IN THE WAKE OF THE UPPER LEVEL
TROUGH. HIGHS WILL BE IN THE UPPER 70S AT MOST LOCATIONS. SLIGHTLY
WARMER ON MONDAY THEN BACK TO THE LOWER TO MIDDLE 80S FOR TUESDAY.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
A WEAK COLD FRONT WILL BECOME STATIONARY OVER THE CENTRAL PORTION
OF OHIO THIS EVENING. THIS BOUNDARY MAY CAUSE ENOUGH LOW LEVEL
CONVERGENCE TO CAUSE A COUPLE THUNDERSTORMS TO DEVELOP OVER NE
OHIO INTO NW PA. ONLY HAVE MENTIONED VICINITY THUNDER FOR THE
KYNG TAF AT THIS TIME. HOWEVER WILL WATCH INLAND LOCATIONS FURTHER
WEST THROUGH THE AFTERNOON.

UNCERTAINTY AS WE APPROACH SUNRISE IS THE AMOUNT OF MVFR FOG THAT
CAN DEVELOP WITH THE OVERALL INCREASE IN LIFT AS THE UPPER LEVEL
TROUGH ARRIVES. AT THIS POINT DID NOT INTRODUCE ANY INTO THE TAF
SITES BUT IF IT CAN OCCUR IT MAY BE ACROSS THE WESTERN TAF SITES.
BELIEVE THERE WILL ALSO BE SOME SHOWERS THAT DRIFT INTO THE WEST
ABOUT THE SAME TIME AS THE MVFR VISIBILITIES. SO FAR HAVE ONLY
INTRODUCED A VICINITY SHOWER WITH UNCERTAINTY ON HOW FAST IT WILL
MOVE INTO NW OHIO. THERE WILL EVENTUALLY BE A THREAT OF THUNDERSTORMS
AS WE HEAT THE SURFACE INTO THE EARLY AFTERNOON.

.OUTLOOK...PERIODS OF NON VFR POSSIBLE THURSDAY AND FRIDAY. NON
VFR POSSIBLE SATURDAY ACROSS NE OHIO INTO NW PA.

&&

.MARINE...
NORTHERLY FLOW ON THE LIGHTER SIDE TONIGHT AS THE WEAK FRONT IS
SOUTH OF THE LAKE. THIS FRONT WILL LINGER THOUGH AND CREATE A
DIFFICULT WIND FORECAST FOR THE LAKE. THERE HAS BEEN A SIGNIFICANT
SHIFT IN THE GUIDANCE TRACK OF THE LOW CENTER FOR THE NEXT SYSTEM
THAT WILL COME ACROSS THE OHIO VALLEY. PREVIOUSLY IT LOOKED LIKE THE
TRACK WOULD HAVE BEEN ACROSS WESTERN PA WITH A GOOD NORTHEAST
GRADIENT FLOW ON THE LAKE. NOW A MAJORITY OF THE MODEL GUIDANCE
TAKES IT ACROSS THE WESTERN HALF OF LAKE ERIE FRIDAY MORNING. THIS
RESULTS IN A WIND DIRECTION SHIFT IN THE FORECAST. WITH A DECENT
AMOUNT OF AGREEMENT HAVE NORTHEAST FLOW THURSDAY...BUT VEERING TO
THE SOUTH AND SOUTHWEST FRIDAY/FRI NIGHT. WITH A LOW TRACK
CLOSER...WINDS WILL BE LIGHTER. LOW LOOKS TO MOVE INTO ONTARIO
SLOWLY AND RESULT IN A SW FLOW ON THE LAKE FRIDAY NIGHT INTO SUNDAY.
THIS IS THE PERIOD OF TIME THE WINDS COULD BE THE STRONGEST WITH
SMALL CRAFT CRITERIA POSSIBLE. LOW PRESSURE PULLS AWAY AND HIGH
PRESSURE MOVES OVER THE OHIO VALLEY FOR LATE SUNDAY INTO MONDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...DJB
NEAR TERM...DJB
SHORT TERM...DJB
LONG TERM...MULLEN
AVIATION...MULLEN
MARINE...OUDEMAN
Hazardous weather outlook, Aug 8, 4:54 AM EST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
554 AM EDT WED AUG 8 2012

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-091000-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
554 AM EDT WED AUG 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A SLIGHT
RISK FOR SEVERE THUNDERSTORMS THURSDAY AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cleveland radar (KCLE), 130 km away, was scanning. The volume nearest the first event began at 19:52 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Crawford

When
August 8, 2:54 PM EST
Where
Crawford County, 0.69 mi N of Conneautville
Measured
0.75 in hail
Reported by
Public
Coordinates
41.760, -80.370

Public reported penny size hail.

Hail, Crawford

When
August 8, 3:11 PM EST
Where
Crawford County, 0.86 mi SE of Linesville
Measured
1 in hail
Property damage
$1,000
Reported by
Airplane Pilot
Coordinates
41.660, -80.420

A pilot reported hail to quarter size falling from the storm.

Thunderstorm Wind, Crawford

When
August 8, 3:11 PM EST
Where
Crawford County, 0.86 mi SE of Linesville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Post Office
Coordinates
41.660, -80.420

The Post Office reported 7 to 8 trees down from Linesville Rd. to Conneautville Rd.

Thunderstorm Wind, Crawford

When
August 8, 3:55 PM EST
Where
Crawford County, Cochranton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.520, -80.050

Law enforcement reported a couple trees down in Cochranton.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409408, 409409, 409410, 409411.